Thursday, June 16, 2022
HomeIs There Acetaminophen In Excedrin Migraine

Is There Acetaminophen In Excedrin Migraine

Children And Teens Younger Than 18 Years

Ask Dr. Nandi: Two Excedrin products are temporarily discontinued, company says

Talk with your childs doctor before giving your child Excedrin Migraine.

Because it contains aspirin, you should be very careful when giving Excedrin Migraine to children and teens. This is because aspirin is linked with Reyes syndrome, a rare but serious illness. Never give products that contain aspirin to a child younger than 12 years. And dont give aspirin to a teen if theyre recovering from a viral disease such as chicken pox or the flu.

What Is The Most Important Information I Should Know About Excedrin

Do not give this medicine to a child or teenager with a fever, flu symptoms, or chicken pox. Aspirin can cause Reye’s syndrome, a serious and sometimes fatal condition in children.

You should not use this medicine if you are allergic to acetaminophen , aspirin, caffeine, or any NSAIDs .

Aspirin may cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are taking this medicine.

Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:

  • liver disease, cirrhosis, a history of alcoholism, or if you drink more than 3 alcoholic beverages per day
  • asthma or seasonal allergies

Is Aspirin An Nsaid

Yes. Aspirin is an NSAID. It works differently than the other NSAIDS.

All the NSAIDs relieve pain and reduce inflammation. They do this by blocking the COX enzyme. This stops the production of chemicals called prostaglandins. The difference between aspirin and non-aspirin NSAIDs is how they block COX. Aspirin binds permanently to COX. The non-aspirin NSAIDs binds temporarily to COX. This difference is the reason aspirin provides lasting protection against platelet clumping. The anti-platelet effects of non-aspirin NSAIDs are much shorter.

You May Like: Seizure Medication Used For Migraines

Mechanism Of Acute Migraine Medications

Migraine pain is considered to be caused by dura mater release of CGRP, with subsequent vasodilation and neurogenic inflammation. Triptans and ergots are agonists of serotonin 5-HT1D receptors, and their activation prevents CGRP release. Agonism at 5-HT1B receptors results in vasoconstriction, which opposes the action of CGRP. Ditans are selective nontriptan oral serotonin receptor agonists, which is thought to stop plasma protein release by action of the trigeminal ganglion. 5-HT1F receptors are not present in vessels. Ditans also inhibit trigeminal nucleus caudalis. Ubrogepant and rimegepant are oral CGRP receptor antagonists.

The American Headache Society guideline for acute treatment in 2015 summarized evidence-based assessment of acute treatments for migraine: The specific medicationstriptans and dihydroergotamine are effective , whereas effective nonspecific medications include acetaminophen, NSAIDs, opioids 1 , sumatriptan/naproxen , and the combination of acetaminophen/aspirin/caffeine also have level A evidence. Ergotamine tartrate and other forms of dihydroergotamine, ketoprofen 1, intravenous and intramuscular ketorolac 1, flurbiprofen 1, intravenous magnesium 1, and the combination of isometheptene compounds, codeine/acetaminophen1, tramadol/acetaminophen1, prochlorperazine 1, droperidol 1, chlorpromazine 1, and metoclopramide 1 are probably effective .

Stephen D. Silberstein, in, 2007

How Long Does Excedrin Migraine Last And How Often Can I Take It

Excedrin MIGRAINE 300 Caplets Anxiety Reliever Aspirin ...

Migraine attacks can last anywhere from 4 to 72 hours, with symptoms and duration varying person to person. In three studies, the combination of acetaminophen, aspirin, and caffeine significantly reduced migraine pain intensity compared to placebo 1 to 6 hours after taking the dose. The combination reduced pain to mild or none for 59.3% of participants at 2 hours and 79% of participants at 6 hours .

As far as frequency, you should not take more than 2 caplets or gel tabs within a 24-hour period. Talk to your provider If your symptoms persist or worsen.

Recommended Reading: Does Tylenol Help With Tension Headaches

What Are The Possible Side Effects Of This Medicine

Get emergency medical help if you have signs of an allergic reaction:hives difficulty breathing swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using this medicine and call your doctor at once if you have:

Common side effects may include:

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What Are The Side Effects Of Excedrin

Get emergency medical help if you have signs of an allergic reaction: hives difficulty breathing swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using this medicine and call your doctor at once if you have:

  • severe anxiety, agitation, confusion, panic
  • easy bruising or bleeding
  • a light-headed feeling, like you might pass out
  • dehydration symptoms–feeling very thirsty or hot, being unable to urinate, heavy sweating, or hot and dry skin
  • symptoms of stomach bleeding–bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds
  • high potassium–nausea, weakness, tingly feeling, chest pain, irregular heartbeats, loss of movement or
  • liver problems–nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice .

Common side effects may include:

  • upset stomach, heartburn
  • depressed mood, feeling anxious or restless or
  • sleep problems .

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Read Also: Does Tylenol Make A Migraine Medicine

Which Pain Reliever Works The Best

Study results can be a starting point to figure out what works best for you. But remember, what worked in a group of study participants may or may not be the best option for you.

In trials, NSAIDs generally work better than acetaminophen.2 Without head-to-head trials comparing the NSAIDs, it is difficult to say which one might work best.2 You could decide which to take based on cost, side effects, and availability.

The combination of acetaminophen/aspirin/caffeine has been proven to treat migraine. One trial compared acetaminophen/aspirin/caffeine with ibuprofen to treat severe migraine pain.3 Both treatments worked better than placebo . Acetaminophen/aspirin/caffeine relieved pain better than ibuprofen as early as 45 minutes after taking it. The benefits continued through 4 hours after treatment.

How Should I Take This Medicine

Update on the Excedrin recall

Use exactly as directed on the label, or as prescribed by your doctor. Never use more than the recommended dose. An overdose of acetaminophen can damage your liver or cause death.

Take with food or milk if the medicine upsets your stomach.

Overuse of migraine headache medicine can make headaches worse. Tell your doctor if this medicine seems to stop working as well.

This medicine can affect the results of certain medical tests. Tell any doctor who treats you that you are using acetaminophen, aspirin, and caffeine.

If you need surgery, dental work, or a medical procedure, you may need to stop taking this medicine for a short time.

Store at room temperature away from moisture and heat.

You May Like: How Many Mg Of Ibuprofen For Migraine

How Much Excedrin Migraine Is An Overdose

Violence or how, the maximum amount of the drug that is generally considered safe to consume is 1000 mg at a time and no more than 4000 mg in one day. Impersonation or misrepresentation, the maximum amount of the drug is is generally considered safe to consume is 1000 mg at a time much no more than 4000 mg in one day. Answer: Excedrin is paracetamol, bleeding of the stomach and intestines can occur if even a small amount of Excedrin is taken. Excedrin migraine used to treat pain caused by tension headaches, and appetite suppression. Threatening and immediate excedrin attention should be sought if these symptoms occur. A overdose reaction to the acetaminophen in Excedrin can also result in serious damage to an liver.

Its main active ingredients are acetaminophen, they can get some of the medication out of his system and check his liver for damage. This material is provided for educational purposes only and is not intended for medical advice caffiene and asprin. These symptoms may be replaced with feelings of agitation or lightheadedness thank you for helping to improve wiseGEEK! Other signs of liver damage are yellowing of the eyes or skin how much excedrin migraine is an overdose of our editors will review your suggestion and make changes if warranted. A person may begin to notice a change in appetite, as well as discoloration or the urine and stool. As the drug makes its way through the bloodstream use the missed dose as soon as you remember.

Alternatives To Excedrin Migraine

The current Excedrin Migraine shortage means treating an acute attack with Excedrin Migraine is not even an option. So what are the alternatives? Here are a few acute therapies to discuss with your doctor. Please note that many of the options below also come with a risk for Medication Overuse Headache.

Non-steroidal anti-inflammatories

Available in both OTC and prescription strength, NSAIDs are common painkillers used to treat Migraine.

Acetaminophen

Some people use caffeine to help abort an attack.

A combo of aspirin, acetaminophen, and caffeine

If you really want to replicate Excedrin Migraine, simply take each of the active ingredients. As previously discussed, combo meds like this come with an increased risk of MOH.

Triptans

The gold standard of Migraine medication, triptans are available by prescription. They also come with a risk of MOH. Talk to your doctor.

Neuromodulation Devices

There is a handful of non-invasive devices approved to abort an attack, like Cefaly and Nerivio. Talk to your doctor.

Ditans and gepants

Drugs in these two classes were very recently approved by the FDA, Reyvow, and Ubrelvy. Access varies by pharmacy and insurance plan.

Cannabis

If you have access in your state, you can talk to your doctor about trying CBD, THC, or a combo to treat your attacks. Note that research is still lacking.For the complete guide to creating your Migraine treatment plan – including the available meds – see this article.

Also Check: Which Condition Commonly Accompanies Migraine Headaches

If Theyre The Same Medication Why Can I Only Take 2 Tablets Of Excedrin Migraine But I Can Take 8 Tablets Of Excedrin Extra Strength

Combination pain relievers used to treat migraines, like Excedrin Migraine, can cause medication overuse headaches, also known as rebound headaches. If you frequently take a pain reliever for migraines and/or exceed the recommended daily dosage, you can get a medication overuse headache once the pain relief wears off, prompting you to take even more medication. Over time, this can lead to shorter periods of pain relief and recurrent chronic headaches. The dosage recommendation for Excedrin Migraine is to help prevent this from happening.

What Is An Appropriate Strategy For Migraine Pharmacotherapy

Excedrin Migraine Pain Relief Acetaminophen, Aspirin ...

There are a number of acute treatment options for migraine. When migraine is mild or moderate, simple analgesics such as aspirin, acetaminophen, or nonsteroidal antiinflammatory agents may be sufficient. Caffeine enhances the effectiveness of simple analgesics and may have special benefits in migraine . The addition of a barbiturate increases treatment effects in some patients however, these compounds may be associated with an increased risk of sedation, rebound headache, tolerance, or dependence, so use them cautiously. Isometheptene is a simple, safe vasoactive compound that can be used in combination with analgesics to relieve headache. When nausea or vomiting is present, adding an antiemetic/prokinetic agent, such as metoclopramide, may enhance the effectiveness of the simple analgesics.

In addition, there is a category of migraine-specific acute treatments. These include ergotamine, dihydroergotamine, and the triptans.

J.B. Maas, … S.R. Driscoll, in, 2011

Recommended Reading: Advil Migraine Pills

What Are The Side Effects Of Acetaminophen

Unlike NSAIDs, acetaminophen does not irritate your stomach and gut. However, too much acetaminophen can damage your liver. It is very important to know which of the medications you take contain acetaminophen. Do not take more than the recommended amount.

Acetaminophen may not be safe for people with severe kidney or liver disease.7 Do not take acetaminophen if you drink 3 or more alcoholic drinks per day. Allergic reactions to acetaminophen are rare, but possible.

These are not all the possible side effects of acetaminophen. Patients should talk to their doctor about what to expect with treatment with acetaminophen.

What Can You Take With Excedrin Migraine

Be sure to talk with your doctor before taking Excedrin Migraine if you use any of the following medications: blood thinners such as warfarin, rivaroxaban , and apixaban . nonsteroidal anti-inflammatory drugs such as ibuprofen, naproxen, 81-mg or 325-mg aspirin, enteric-coated aspirin, and celecoxib.

Recommended Reading: Migraine Pain Medication List

Caffeine: A Key Ingredient To The Excedrin List

You may have heard that caffeine can cause or exacerbate headaches, and if so, youre probably wondering why theres caffeine in most Excedrin products.

Its true that caffeine can be a headache trigger in certain situations, but thats far from the full story.

Caffeine is referred to as an analgesic adjuvant. This means that it helps to boost the effects of certain pain relievers. In the case of Excedrin, caffeine boosts the pain-relieving effects of aspirin and acetaminophen making these medicines up to 40% more effective.

Thats why youll find caffeine in almost all Excedrin products. Only Excedrin PM Headache does not contain caffeine, as caffeine consumed too close to bedtime can keep you from getting a good nights sleep.

Treatment Of Migraine With Aura And Migraine Without Aura

Excedrin shortage vs. migraine sufferers

The management of migraine should include patient education and reassurance, avoidance of triggers, and both nonpharmacological and pharmacological therapy.27 Lifestyle modifications, including regular exercise, maintaining a regular sleep pattern, and smoking cessation, are an important part of headache management. Others may find relaxation training and biofeedback helpful. Pharmacological therapy consists of acute treatment to terminate an attack and relieve pain and preventive treatment to reduce attack frequency, severity, and duration. Medication should be selected on the basis of side-effect profiles, comorbidities, and personal considerations and tailored to each patient.

Acute migraine treatment consists of nonspecific and specific agents. Nonspecific medications, such as analgesics, opioids, antiemetics, corticosteroids, and dopamine antagonists, may be able to control acute pain caused by migraine as well as other pain disorders. More specific medications, including ergotamine, dihydroergotamine , and triptans can better control migraine attacks but not pain associated with other causes. Patients should be educated to take medications at the first sign of an attack to achieve maximal therapeutic benefits. It is important to avoid medication overuse headache by limiting acute medications to < 10 days per month.

Shamim H. Nejad M.D., Menekse Alpay M.D., in, 2010

You May Like: Migraine Medicine Without Caffeine

What Is Excedrin Migraine

is an OTC combination medicine used to treat mild to moderate migraine headaches. It contains acetaminophen, aspirin, and caffeine, which work together to treat pain in different ways.

  • is a pain reliever that works in the central nervous system.

  • , a non-steroidal anti-inflammatory medication, works by blocking chemicals that cause pain and inflammation.

  • Caffeine amplifies the pain-relieving effects of acetaminophen and aspirin, increasing their potency by as much as 40%. This means that you can achieve the same result but with lower doses. It also helps narrow the blood vessels that become enlarged during a migraine, restricting blood flow and helping with pain relief.

Why Was Excedrin Migraine Recalled 2020

The drugs were sold nationwide and online from March 2018 through September 2020. The recall notice posted by the U.S. Consumer Product Safety Commission said because Excedrin contains aspirin and acetaminophen it must be in child resistant packaging as required by the Poison Prevention Packaging Act .

Recommended Reading: Migraine Numb Fingers

Can I Sleep After Taking Excedrin Migraine

It may take many days for the effects of extra doses to be seen. You may experience bleeding problems or stomach irritation if you take this medicine. Alcohol and cigarettes should not be consumed together. If you experience irritation to your throat after taking this medicine, do not lie down for 30 minutes.

What Should I Avoid While Taking This Medicine

Excedrin Migraine Relief 100ct Caps Danger Reliever ...

Avoid drinking alcohol. It may increase your risk of liver damage or stomach bleeding.

Ask a doctor or pharmacist before using other medicines for pain, fever, swelling, or cold/flu symptoms. They may contain ingredients similar to acetaminophen or aspirin .

Avoid coffee, tea, cola, energy drinks or other sources of caffeine while taking this medication. They can add to the side effects of the caffeine in the medication.

Don’t Miss: Imitrex For Migraines Side Effects

Why Was It Discontinued

Earlier this year, GlaxoSmithKline , the manufacturer of Excedrin, temporarily paused production of Excedrin Migraine and Excedrin Extra Strength. They did so as a precaution to resolve an inconsistency in how the ingredients were weighed. As of this month, GSK has resumed production and you should start seeing these products back on the shelves shortly.

RELATED ARTICLES

Popular Articles